A case report published in the peer-reviewed journal Oncoscience on August 12, 2026, details a rare instance of Coombs-negative autoimmune hemolytic anemia in a patient with metastatic lung adenocarcinoma receiving pembrolizumab. The report, led by Swapnil Surpur from The Wright Center for Graduate Medical Education in Scranton, Pennsylvania, highlights a significant diagnostic challenge: a negative direct antiglobulin test, commonly known as the Coombs test, does not definitively exclude immune-mediated hemolytic anemia in patients treated with immune checkpoint inhibitors. The authors emphasize that in the context of immune checkpoint inhibitor therapy, standard serologic markers may fail to capture the full spectrum of immune-related adverse events, necessitating a broader clinical evaluation when anemia and hemolysis are present.
Immune checkpoint inhibitors, such as pembrolizumab, are a critical component of treatment for metastatic non-small cell lung cancer. However, these therapies can trigger immune-related adverse events, with hematologic complications being among the rarest, estimated to occur in less than 1% of patients. Despite their low incidence, these events can carry substantial morbidity and mortality. Autoimmune hemolytic anemia, characterized by the premature destruction of red blood cells, represents a particularly serious hematologic immune-related adverse event that requires careful monitoring and management in oncology patients.
The patient in the reported case was a 68-year-old woman diagnosed with stage IV lung adenocarcinoma and brain metastases. Following the resection of a metastatic brain lesion and stereotactic radiation, and with no actionable molecular alterations identified, she was started on a systemic treatment regimen consisting of carboplatin, pemetrexed, and pembrolizumab. Approximately four weeks after the first cycle of therapy, she experienced repeated hospitalizations due to fever and major thromboembolic complications, including pulmonary embolism and dural venous sinus thrombosis. These events prompted a comprehensive investigation into the underlying causes of her clinical deterioration.
Over a period of approximately six weeks, the patient’s hemoglobin levels declined significantly from a baseline range of 11 to 12 g/dL to 6.4 g/dL. Laboratory testing revealed findings consistent with active hemolysis, including reticulocytosis, markedly elevated lactate dehydrogenase, undetectable haptoglobin, and indirect hyperbilirubinemia. Imaging studies excluded active gastrointestinal or retroperitoneal bleeding, while a peripheral blood smear demonstrated polychromasia without schistocytosis. These biochemical and morphological findings strongly supported the presence of hemolytic anemia rather than blood loss or mechanical destruction of red blood cells.
The diagnostic complexity of this case was heightened by the fact that the direct antiglobulin test was negative for both IgG and complement. The patient also had several competing potential explanations for her anemia, including advanced cancer, chemotherapy effects, infection, anticoagulation, and extensive thromboembolic disease. Additionally, she developed transient Streptococcus bacteremia, which was treated with intravenous ceftriaxone. The coexistence of these multiple factors made it difficult to isolate the primary cause of the hemolysis, requiring a meticulous differential diagnosis to identify the most likely etiology.
Despite the negative Coombs test, the treating team diagnosed pembrolizumab-associated Coombs-negative autoimmune hemolytic anemia based on the temporal association with pembrolizumab administration, the biochemical evidence of hemolysis, and the exclusion of alternative causes. The event was classified as grade 3 immune-related hematologic toxicity due to the severity of the anemia and the necessity for blood transfusion. This classification reflects the significant impact of the adverse event on the patient’s clinical status and the urgency of intervention to prevent further complications.
Pembrolizumab was discontinued, and the patient was treated with high-dose prednisone at a dose of 1 mg/kg/day, along with folic acid and vitamin B12 supplementation. Transfusion was reserved for symptomatic anemia or when hemoglobin levels fell below 7 g/dL. Following the initiation of corticosteroid treatment, her hemoglobin levels stabilized, and laboratory markers of hemolysis gradually improved. This response to immunosuppressive therapy supported the diagnosis of an immune-mediated process and demonstrated the effectiveness of standard management strategies for immune-related adverse events.
The authors note that up to 20% of autoimmune hemolytic anemia cases may be DAT-negative, reflecting low-affinity antibodies, non-IgG immune mechanisms, or assay limitations. The proposed mechanism of immune checkpoint inhibitor-associated autoimmune hemolytic anemia involves loss of peripheral immune tolerance, expansion of autoreactive T cells, and subsequent autoantibody production against red blood cell antigens. Current management discussed in the report includes prompt high-dose corticosteroids for clinically significant hemolysis, with intravenous immunoglobulin or rituximab considered in refractory cases. The authors also note that permanent discontinuation of immune checkpoint therapy is generally advised for grade 3 or higher hematologic toxicity.
It is important to note that this report describes a single patient and cannot establish how frequently pembrolizumab causes Coombs-negative autoimmune hemolytic anemia or prove that pembrolizumab alone was responsible for the hemolysis. The patient’s concurrent metastatic cancer, chemotherapy, thromboembolic disease, bacteremia, and anticoagulation complicated the clinical picture. Instead, the case illustrates the diagnostic reasoning required when severe hemolysis develops during immune checkpoint inhibitor treatment despite negative standard serologic testing. The report serves as a reminder to consider immune-mediated causes of anemia in patients receiving these therapies, even in the absence of positive serologic markers.
Subject of Research: Coombs-negative autoimmune hemolytic anemia associated with pembrolizumab treatment in metastatic lung cancer
Article Title: Rare Coombs-negative hemolytic anemia reported following pembrolizumab treatment
Article References: Rare Coombs-negative hemolytic anemia reported following pembrolizumab treatment. Original publication (Bibliographic details unavailable.)
Image Credits: AI Generated
DOI: Not provided
Keywords: pembrolizumab, autoimmune hemolytic anemia, immune checkpoint inhibitors, Coombs-negative, immune-related adverse events, metastatic lung cancer, hematology, oncology, diagnostic challenge, case report, Rare, hemolytic
News Source: Nathaniel Bowman. (October 27, 2026). Negative Coombs Test Does Not Exclude Immune Anemia. Scienmag.



